Couldn't find what you looking for?

TRY OUR SEARCH!

Hi all!! One friend of mine has recently decided to take large doses of potassium. I really do not know what made her do that because she doesn’t have low levels of potassium in the blood or problems with high blood pressure or her heart or kidneys. In general, she is a healthy young adult without any health issues, but maybe I don’t really know the reason... Anyway, soon afterwards, she started feeling bad, like feeling weakness through her body and in general feeling very weak and sleepy. She measured her blood pressure that day she took potassium and it was low. Regarding blood pressure she is fine now - back to normal levels. However, now she has a terrible case of constipation for the past six days.  Is it possible that potassium was the cause?? What are the side effects of too much potassium? What can she do regarding constipation? Thank you.

Loading...

Hi Guest.

Do you know how much potassium she took?

I think she is fine as her blood pressure is back to normal and I think constipation isn’t related to high potassium levels. Why would she do that? :) if she eats a healthy diet, she will get all potassium she needs in veggies, legumes. Bananas, for example, are a great source. She can have 4,700 mg of potassium day to be on the safe side. Scientific says there is no upper limit for potassium, however very high doses of potassium can be deadly! So I guess this is the message you and she need to take home. Don’t take too high doses of potassium unless directed by your doctor.

I will not assume that your friend takes it due to kidneys problems as they regulate potassium levels in her blood - because you said she is a healthy person and doesn’t have problems with kidneys. Now, it is important for me to know why she has those problems. What did she try to achieve with high doses of potassium? She was trying to compensate on a bad diet? That is not a way to go. From my point of view, I really don't know why she would be taking it unless she has been vomiting, had diarrhea or excessively sweating. I am saying this because potassium deficiencies are more common in people who use diuretics (related to diarrhea); people who have physically demanding jobs or are training excessively in hot climates and are therefore also sweating excessively; having gastrointestinal problems such as Crohn's disease or some other condition that affects digestive absorption or maybe she even has an eating disorder you don’t know about - and therefore has issues with vomiting. Is it possible that she has an eating disorder such as bulimia, anorexia, binge eating, is she obsessed with food or healthy eating?? Eating disorders are common and if you ask me a typical western diet - lacking on vegetables and fruits and in general in a balanced meals - in on the edge of a eating disorder and someone who is typically eating fast food, very limited in vegetables, is definitely in the group of those who are suffering from potassium deficiency. Asking questions for a friend is really limiting in nature as you really can’t know what is going on in their lives and what they are hiding from you - or even from themselves. I assume you would know whether she smokes, drinks alcohol or abuses drugs. This is something that is not super easy to hide.

 

I’m asking all these questions because potassium doesn't cause constipation and I believe that something else is cause.

Constipation is usually caused by a low fiber diet, inadequate water intake or similar…. And this is the answer to your question - what to do about constipation: let her know to eat more veggies and if I was her I would  limit meat consumption - I wouldn’t eat meat for at least few days. Just veggies. And water. Minimum 2 liters a day. She could make herself a veggie broth and eat that - in her case that would be a perfect option since she has both veggies and water in one meal.   

Also, one more thing, that I already mentioned, make sure to inform your friend that very high potassium levels could cause her heart attack - her heart could suddenly stop (aka cardiac arrest) so she should be very careful using it. High potassium doses could cause her feelings of burning or tingling, generalized weakness and low blood pressure - which she actually felt for that day she took that high dose and she is lucky she didn’t finish i the ER, as other side effects could be paralysis, even mental confusion, as well as irregular heart rhythm, and death.

Some people have problems with potassium supplements, for example, potassium can cause them to have an upset stomach, gasses or even diarrhea and vomiting, but constipation due to high levels of potassium - that is usually not an issue.

Reply

Loading...

The potassium pills wouldn't be causing the constipation. LOW levels of potassium would result in constipation its actually quite opposite. If you have an excess of potassium in the blood (taking large doses of potassium is likely to cause an excess) it would cause diahhrea. She might be constipated because she just isn't drinking enough water to begin with. Also you need to tell your friend to STOP taking high doses of potassium. It can cause heart dysrhythmias and is dangerous. Unless instructed by a doctor to take high doses of potassium you can maintain your potassium levels through the diet
Reply

Loading...